Share This Article:

Inverse Nonnegativity of Tridiagonal M-Matrices under Diagonal Element-Wise Perturbation

Abstract Full-Text HTML XML Download Download as PDF (Size:282KB) PP. 37-45
DOI: 10.4236/alamt.2015.52004    3,835 Downloads   4,270 Views  


One of the most important properties of M-matrices is element-wise non-negative of its inverse. In this paper, we consider element-wise perturbations of tridiagonal M-matrices and obtain bounds on the perturbations so that the non-negative inverse persists. The largest interval is given by which the diagonal entries of the inverse of tridiagonal M-matrices can be perturbed without losing the property of total nonnegativity. A numerical example is given to illustrate our findings.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Ramadan, M. and Abu Murad, M. (2015) Inverse Nonnegativity of Tridiagonal M-Matrices under Diagonal Element-Wise Perturbation. Advances in Linear Algebra & Matrix Theory, 5, 37-45. doi: 10.4236/alamt.2015.52004.


[1] McDonald, J.J., Nabben, R., Neumannand, M., Schneider, H. and Tsatsomeros, M.J. (1998) Inverse Tridiagonal Z-Matrices. Linear and Multilinear Algebra, 45, 75-97.
[2] Berman, A. and Plemmons, R. (1979) Nonnegative Matrices in the Mathenlatical Sciences. Academic, New York.
[3] Pena, J.M. (1995) M-Matrices Whose Inverses Are Totally Positive. Linear Algebra and Its Applications, 221, 189-193.
[4] Ostrowski, A. (1937) über die Determinanten mit überwiegender Hauptdiagonale. Commentarii Mathematici Helvetici, 10, 69-96.
[5] Minkowski, H. (1900) Zur Theorie der Einheiten in den algebraischen Zahlkorper. Nachrichten von der Konigl. Gesellschaft der Wissenschaften und der Georg-Augusts-Universitat zu Gottingen Mathematisch-Physikalische Klasse: Fachgruppe II, Nachrichten aus der Physik, Astronomie, Geophysik, Technik, 90-93.
[6] Minkowski, H. (1907) Diophantische Approximationen. Tuebner, Leipzig.
[7] Horn, R. and Johnson, C. (1991) Topics in Matrix Analysis. Cambridge University Press, Cambridge.
[8] Adm, M. and Garloff, J. (2014) Invariance of Total Nonnegativity of a Tridiagonal Matrix under Element-Wise Perturbation. Operators and Matrices, 8, 129-137.
[9] Ando, T. (1987) Totally Positive Matrices. Linear Algebra and Its Applications, 90, 165-219.
[10] Pinkus, A. (2010) Totally Positive Matrices. Cambridge Tracts in Mathematics (No. 181). Cambridge University Press, Cambridge.
[11] Fallat, S.M. and Johnson, C.R. (2011) Totally Nonnegative Matrices. Princeton University Press, Princeton, Oxford.
[12] Adam, M. and Garloff, J. (2013) Interval of Totally Nonnegative Matrices. Linear Algebra and Its Applications, 439, 3796-3806.

comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.